Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 204, NWS Grand Forks, ND

August 16, 2005Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2005, 8:49 PM CDT for Grant County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 8:49 PM CDT (01:49 UTC)
Expired
Aug 16, 2005, 9:30 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grant County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 199 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:51 PM CDTHAIL 0.753 S Ashby, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170149
SVRFGF
MNC051-170230-
/O.NEW.KFGF.SV.W.0204.050817T0149Z-050817T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
849 PM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 930 PM CDT.

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES SOUTH OF ASHBY...OR 20 MILES SOUTHEAST OF
  FERGUS FALLS...MOVING TO THE SOUTHEAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4610 9592 4603 9597 4585 9577 4610 9577

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 170155
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
855 PM CDT TUE AUG 16 2005

MNC051-170230-
/O.CON.KFGF.SV.W.0204.000000T0000Z-050817T0230Z/
GRANT MN-
855 PM CDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
NORTHEASTERN GRANT COUNTY...

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTHEAST OF ERDAHL...OR 22 MILES SOUTHEAST OF
FERGUS FALLS...MOVING TO THE SOUTHEAST AT 30 MPH.

DIME SIZE HAIL WAS REPORTED 3 MILES SOUTH OF ASHBY AT 851 PM BY LAW 
ENFORCEMENT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4610 9592 4603 9597 4585 9577 4610 9577

$$
DK
000 
WWUS53 KFGF 170227
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
927 PM CDT TUE AUG 16 2005

MNC051-170237-
/O.EXP.KFGF.SV.W.0204.000000T0000Z-050817T0230Z/
GRANT MN-
927 PM CDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY
EXPIRED AT 930 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 930 PM CDT.

LAT...LON 4610 9592 4603 9597 4585 9577 4610 9577

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 8:35 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 16, 8:35 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
835 PM CDT TUE AUG 16 2005

FORECAST CHALLENGE CONCERNS T CHANCES AND TEMPERATURES.

WDLY SCT CONVECTION CONTINUES TO INITIATE ALONG E-W ORIENTED
BOUNDARY OVER FAR SOUTHERN FA. WITH LACK OF LOW LEVEL JET...LOSS OF
SURFACE HEATING AND UPPER SUPPORT EXPECT STORMS TO GRADUALLY
DIMINISH TOWARDS SUNSET. MAIN CONVECTIVE SHOW CURRENTLY OVER
NORTHERN HIGH PLAINS VCNTY SFC LOW...ASSOCIATED N-S BOUNDARY AIDED
BY APPROACHING SHORTWAVE ENERGY AND RELATED INCREASING WARM
ADVECTION. RUC APPEARS TO HAVE GOOD HANDLE ON SITIUATION. LOW LEVEL
JET INCREASES TO NEAR 40KTS OVER WESTERN/CENTRAL ND AND WARM
ADVECTION INCREASES AND SPREADS EAST TOWARDS FA LATE...MAINLY ACROSS
NORTHERN FA. THIS SHOULD KEEP CONVECTION PROPAGATING EAST AND WILL
MAINTAIN CURRENT POPS/T WORDING HOWEVER WILL DELAY ANY ARRIVAL UNTIL
LATE TONIGHT AS T YET TO ENTER W ND. AS WARM FRONT LIFTS SLOWLY
NORTH OVERNIGHT HIGHER DEWPOINTS SHOULD HOLD TEMPERATURES UP.
FARTHER NORTH WITH LOW DEWPOINTS COULD SEE RELATIVELY QUICK DROP
BEFORE CLOUDS LEVEL OFF TEMPERATURES. WILL MAKE SOME MINOR
ADJUSTMENTS ACROSS SOUTH OTHERWISE NO BIG CHANGES TO TEMPERATURES.
&&

.AVIATION...EXPECT VFR CONDITIONS TONIGHT INTO WEDNESDAY WITH POCKETS
OF MVFR CIGS/ VSBYS LATER TONIGHT/WEDNESDAY IN CONJUNCTION WITH
STRONGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 16, 3:03 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
303 PM CDT TUE AUG 16 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-172015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
303 PM CDT TUE AUG 16 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA LATER TONIGHT...

...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY AND
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED SOUTH OF A VALLEY CITY TO
FARGO TO PARK RAPIDS LINE THIS AFTERNOON NEAR A STATIONARY FRONT.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NORTH DAKOTA
LATE THIS EVENING AND MOVE INTO EASTERN NORTH DAKOTA AFTER
MIDNIGHT...THEN INTO NORTHWEST MINNESOTA TOWARD DAYBREAK. THE MAIN
SEVERE THREATS WILL BE LARGE HAIL...WITH DAMAGING WINDS ALSO
POSSIBLE TOWARD DAYBREAK. A WARM FRONT WILL LIFT NORTHWARD
OVERNIGHT AIDING IN THUNDERSTORM DEVELOPMENT UNDER AN UNSTABLE
AIRMASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE SOUTHERN
HALF OF THE RED RIVER VALLEY SOUTH OF A LINE FROM VALLEY CITY NORTH
DAKOTA TO WASKISH MINNESOTA. THE SEVERE WEATHER WILL BE MOST LIKELY
IN THE AFTERNOON AND EVENING AND WILL MOST LIKELY PRODUCE HAIL.

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR AGAIN FOR THE
SOUTHERN HALF OF THE RED RIVER VALLEY AND IN THE SAME AREA FROM
VALLEY CITY NORTH DAKOTA TO WASKISH MINNESOTA. THE STORMS WOULD BE
MOST LIKELY FROM LATE MORNING INTO THE AFTERNOON WITH HAIL THE MOST
LIKELY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JCA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:55 AM CDTFlash Flood WarningFGFPolk12 hr
Aug 17, 3:47 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods58 min
Aug 17, 5:50 PM CDTFlash Flood WarningFGFMarshall13 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.